Menu Search Donate
Guideline identity image

Transfusion Reactions

This document is only valid for the day on which it is accessed. Please read our disclaimer.

Caution

Transfusion of blood and blood products is associated with risks and they should only be administered when the benefits are considered to outweigh these risks. Adverse transfusion reactions occur with 0.5-4% of all transfusions. If a transfusion related adverse event occurs, this should be recorded on the appropriate notification form.

In this circumstance, please contact the Transfusion Nurse Specialist or the Transfusion Medicine Specialist. We emphasise the need for Haemovigilance, which is a national programme aimed at making blood transfusion safer. See also New Zealand Blood Transfusion Medicine Handbook 2008.

Mild transfusion reaction: diagnosis and treatment

First mild reaction

  • Mild febrile reaction
  • Temp up: <1.5°C from baseline.
  • Haemodynamically stable.
  • No respiratory distress.
  • and no other symptoms.

OR

  • Mild allergic reaction
  • Occasional urticarial spots
  • and no other symptoms.

Action:

  1. Notify medical officer.
  2. Check labels on blood/blood product bag/container and recipient identification.
  3. Slow transfusion.
  4. Consider giving medication: Promethazine (phenergan) 0.2 - 0.5 mg/kg adult dose 10 mg for urticaria
  5. Continue transfusion at a slower rate with increased monitoring, e.g., blood pressure, pulse, temperature every 15-30 minutes.

Subsequent transfusions AND recurrence of mild allergic reactions OR recurrence of mild febrile reactions

Action:

  1. Consider giving premedication:
    Febrile reaction - antipyretics are of unproven benefit
    Urticarial reaction - Promethazine (phenergan) 0.2 - 0.5 mg/kg adult dose 10 mg.

Severe transfusion reaction: diagnosis and treatment

Moderate and severe adverse transfusion reactions may include any of these

  • Fever: ≥ 1.5°C from baseline; or fever with rigors/chills.
  • Unexpected tachycardia.
  • Unexpected change of blood pressure.
  • Acute breathlessness, stridor or cyanosis; pharyngeal/laryngeal oedema.
  • Extensive erythematous or urticarial rash; pain up transfusion arm.
  • Venous pressure acutely elevated.
  • Loin pain; haemoglobinuria.
  • Severe apprehension.
  • Chills, rigors, headache, cold, nausea/vomiting

Action if moderate or severe reaction is suspected

  • Stop transfusion and review.
  • Call for medical assessment. Commence appropriate treatment according to the patient's symptoms. This may include resuscitation.
  • Replace IV set; administer intravenous normal saline to keep vein open and/or maintain blood pressure (keep blood component / product bag and IV Giving Set).
  • Check that blood/blood product bag/container label and recipient identification information is correct.
  • Obtain specimens (collect away from transfusion site) to recheck group and crossmatch, direct antiglobulin test, and to screen for red cell antibodies.
    • CBC + Diff and Biochemistry for Na, K, creatinine, urea, and 6 ml EDTA tube for blood group serology.
    • All specimens are to be handwritten, referring to the patient identification band for patient details. These specimens may be used for subsequent crossmatches.

And consider need for

  • Blood cultures if sepsis suspected.
  • Blood gases if respiratory distress present.
  • Urine to check for haemoglobinuria.
  • Coagulation screen if bleeding or disseminated intravascular coagulopathy (DIC) suspected.

Send

Notify Blood Bank by phone: discuss urgency of follow-up tests and further transfusion needs.

Discuss with Transfusion Nurse/Medicine Specialist if severe reaction present.

Further treatment - depends on cause

  • Septic reaction likely: antibiotics (e.g., gentamicin and meropenem).
  • Anaphylaxis/anaphylactoid reaction: adrenaline 10 mcg/kg subcutaneous/ intramuscular
  • Adverse reaction recurs: discuss use of washed cellular products with Transfusion Medicine Specialist/Haematologist
  • Other: based on clinical state, test results and Transfusion Medicine Specialist consultation.
  • HLA antibodies: Red cell and platelet products are now leucocyte-depleted. HLA antibodies are unlikely to cause clinical reaction.

Delayed transfusion reactions

Pathophysiology

They are caused by red cell alloantibodies, commonly after an anamnestic immune response, which occurs after 24 hours and within 7 or 10 days of transfusion. It may also occur following de-novo production of alloantibodies, in which case the haemolysis begins several weeks to 3 months after transfusion.

There are two types of reactions:

  1. Delayed serological transfusion reactions with only a positive direct antiglobulin (Coomb's) test.
  2. Delayed haemolytic transfusion reactions with clinical or laboratory evidence of haemolysis.

These are estimated to occur in 1:5000 red cell transfusions.

These reactions may go unrecognised in patients with non-specific complaints and also because they may occur after the patient has left hospital.

Clinical manifestations

These vary considerably and are often clinically silent. Delayed haemolytic transfusion reactions may produce subtle clinical signs of haemolysis, with biochemical features consistent with haemolysis.

Occasionally, intravascular haemolysis may occur in association with complement, fixing alloantibodies against Duffy and Kidd groups.

Laboratory diagnosis and evaluation

Direct antiglobulin (Coomb's) test and antibody screen will generally be positive. There may also be biochemical evidence of haemolysis.

Management and prevention

  • Monitor progression of anaemia and transfuse with antigen negative units as required.
  • Renal insufficiency and DIC are rare, but fatalities have been reported between 6 and 16 days post transfusion.
  • Notify blood bank by phone and discuss with transfusion medicine specialist.
  • These antibodies may wane over time and become undetectable. It is important that patients are informed of this reaction. They should be given a card or medic-alert bracelet, which contains information concerning the specificity of their red cell alloantibody.

References

http://www.nzblood.co.nz/assets/Transfusion-Medicine/PDFs/Guidelines-for-Management-of-Adverse-Transfusion-Reactions-111I015.pdf

Did you find this information helpful?

Document Control

  • Date last published: 24 May 2016
  • Document type: Clinical Guideline
  • Services responsible: National Child Cancer Network
  • Owner: Tim Prestidge
  • Review frequency: 2 years